Thunderstorm Wind, Estill
- When
- July 13, 9:43 PM EST
- Where
- Estill County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.700, -83.933
Trees were down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 13, 4:10 PM EST, 5 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 510 PM EDT TUE JUL 13 2004 .DISCUSSION... BIGGEST CONCERN FOR THIS FORECAST IS THE EVOLUTION OF SEVERE WX POTENTIAL TONIGHT INTO EARLY WEDNESDAY. CONDITIONS ARE CERTAINLY RIPE UPSTREAM WITH ONGOING SEVERE CONVECTION ALREADY OVER ILLINOIS. WE DO NOT HAVE THE SAME EXTREME INSTABILITY PRESENT HERE...BUT STILL IT WILL NOT BE ANYTHING TO LAUGH AT OVERNIGHT WITH ELEVATED INSTABILITY FORECAST BY BOTH THE ETA AND GFS TO GO TO THE -6 TO -8 LI RANGE BY WED MORNING. FAVORABLE LEFT EXIT REGION OF UPPER JET WILL OFFER SUPPORT AS COLD FRONT APPROACHES. TIMING IS A BIT OF AN ISSUE. IF THE IL SYSTEM ARRIVES HERE...IT WOULD BE MUCH SOONER TONIGHT THAN WHAT WOULD BE EXPECTED FROM THE SYNOPTIC SCALE SYSTEM. HAVE CONTINUED THE MENTION OF SEVERE THREAT IN FORECAST. GUIDANCE MOS POPS FOR THIS EVENT SEEM TOO LOW (IN FACT...THE ETA DID NOT EVEN PICK UP ON THE PRECIP IN IL TODAY). HAVE OPTED TO GO ABOVE GFS MOS GUIDANCE FOR ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA. HIGHEST POPS TONIGHT WILL BE IN THE NORTH NEAR 50%...AND HIGHEST ON WEDNESDAY IN THE SOUTHEAST NEAR 40%. ANY LINGERING CONVECTION WILL END ON WEDNESDAY AS THE COLD FRONT SWEEPS THROUGH...WITH MOST AREAS BEING DRY IN THE AFTERNOON. MORE COMFORTABLE AIR THEN RESIDES OVER THE AREA THROUGH FRIDAY...AS SURFACE HIGH PRESSURE CURRENTLY OVER THE NORTHERN PLAINS GLIDES TOWARD THE TN VALLEY BY FRIDAY MORNING...AND A SUBSTANTIAL EASTERN U.S. TROUGH HOLDS PLACE. EXTENDED PERIOD ON SATURDAY BEGINS WITH ESTABLISHED EASTERN TROUGH/WEST RIDGE. A SHORTWAVE TRANSLATING THROUGH MEAN TROUGH WILL PUSH A COLD FRONT THROUGH THE REGION OVER THE WEEKEND. TIMING IS STILL NOT NAILED DOWN AS TREND IS TO PUSH THE FRONT THROUGH QUICKER THAN PREVIOUSLY FORECAST. INCHED POPS FORWARD A BIT...PLACING MAX CHANCES ON SAT/SAT NIGHT TIME FRAME. CONTINUED POPS INTO SUN WITH TROUGH AXIS STILL IN THE VICINITY. OUR FIRST IN A WHILE CLEAN/DRY HIGH PRESS SLIDES INTO THE OHIO VALLEY FOR MON/TUE. REASONABLE TEMPERATURES THROUGH THE ENTIRE PERIOD WITH MODERATING MOISTURE AND TEMPS BY TUE WITH RETURN FLOW. .PREV DISCUSSION... 1159 AM EDT TUE JUL 13 2004 CLOUDS HAVE BEEN MORE PREVALENT THAN EARLIER ANTICIPATED AND HAVE HINDERED THE RISE IN TEMPS. STILL THINK THAT THE CLOUDS WILL START TO MIX OUT AS TEMPS WARM THIS AFTERNOON...WHICH IN TURN WILL ALLOW STRONGER WARMING. EVEN SO...WILL CUT BACK 1ST PERIOD HIGHS SLIGHTLY IN MOST AREAS DUE TO REDUCTION IN SUNSHINE WHICH HAS ALREADY OCCURRED. DESPITE CONSIDERABLE INSTABILITY THIS AFTERNOON...WARM MID LEVEL TEMPS SHOULD KEEP US CAPPED. WITH ISOLATED MORNING DEEP CONVECTION LONG GONE...THE THREAT OF PRECIP FOR THE REST OF THE DAY IS BELOW 20 PERCENT AND IT IS NO LONGER MENTIONED IN THE 1ST PERIOD. THE THREAT OF SEVERE WEATHER STILL EXISTS FOR LATE TONIGHT INTO EARLY WEDNESDAY...AND HAVE OPTED TO NOW MAKE A MENTION OF WIND AND HAIL POTENTIAL IN THE FORECAST. 300 AM EDT TUE JUL 13 2004 MAIN FOCUS FOR THIS MORNING/S FORECAST INVOLVED THE POTENTIAL IMPACT OF STRONG UPPER LEVEL SHORTWAVE SEEN ON WATER VAPOR SAT PIX ACROSS SOUTHERN CANADA EARLY THIS MORNING. FIRST...WIDELY SCATTERED SHRA/TSRA CONTINUES TO RE-DEVELOP AHEAD OF WEAK UPPER LEVEL SHORTWAVE TROF ACROSS THE OHIO VALLEY...AND MOVES SOUTH IN DIFFLUENT 1000-500MB THICKNESS PATTERN. EXPECT WIDELY SCATTERED TSRA TO CONTINUE INTO THE MORNING UNTIL UPPER WAVE PASSES. THEREFORE...WILL INTRODUCE SMALL POPS TODAY TO ACCOUNT OF THIS ACTIVITY. OTHERWISE...GOOD WAA PATTERN DEVELOPS TODAY AND WITH W/NW MID/UPPER LEVEL FLOW...FORECAST SOUNDINGS DRY OUT ABOVE 6000FT THIS AFTERNOON. SO WHILE THE AIRMASS WILL BE QUITE UNSTABLE THIS AFTERNOON...WITH 850-700MB WARMING AND LACK OF FOCUS FEEL MOST LOCATIONS WILL BE DRY THIS AFTERNOON. BIGGEST WEATHER STORY WILL BE THE HEAT WITH DEWPOINTS IN THE LOWER 70S AND HIGHS FROM THE UPPER 80S TO LOWER 90S...HEAT INDEX VALUES WILL REACH BETWEEN 95-100 DEGREES TODAY. WILL HIGHLIGHT THIS IN THIS MORNING/S HAZARDOUS WEATHER OUTLOOK. TONIGHT..AS THE STRONG UPPER SHORTWAVE PUSHES EAST INTO THE GREAT LAKES...AN IMPRESSIVE 80+ KT UPPER JET PUSHES INTO THE MISSISSIPPI VALLEY...PLACING EASTERN KENTUCKY IN A AREA OF STRONG UPPER DIVERGENCE AFTER 06Z. WITH FORECAST SOUNDING SHOWING STRONG UNIDIRECTIONAL FLOW AND MID LEVEL WINDS IN EXCESS OF 40 KTS... DAMAGING WINDS ARE POSSIBLE WITH THUNDERSTORMS TONIGHT. THIS SEVERE WEATHER THREAT CONTINUES EARLY WEDNESDAY...UNTIL THE SURFACE FRONT PASSES BY 18Z. DESPITE VERY WARM 850MB TEMPS PRIOR TO FRONTAL PASSAGE...LEANED TOWARD COOLER GUIDANCE NUMBERS FOR HIGHS DUE TO ANTICIPATED CLOUD COVER FROM OVERNIGHT CONVECTION. MUCH COOLER WEATHER EXPECTED BEHIND THE FRONT ON THURSDAY WHICH PREVIOUS FORECAST HAD WELL HANDLED. NO CHANGES MADE BEYOND THURSDAY. && .JKL...WATCHES/WARNINGS/ADVISORIES...NONE. && HAL/KO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 610 PM EDT TUE JUL 13 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141000- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 610 PM EDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE OF A SIGNIFICANT AREA OF THUNDERSTORMS TO ARRIVE FROM THE NORTHWEST AFTER DARK TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND...LARGE HAIL AND HEAVY RAIN AS THEY TRACK SOUTHEAST ACROSS THE AREA. THERE IS ALSO AN ISOLATED RISK FOR TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING AND SOME OF THOSE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND OR LARGE HAIL. THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY NIGHT...SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND EARLY WEDNESDAY. HEINLEIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1032 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG PARNELL 36.87N 84.95W
07/13/2004 WAYNE KY EMERGENCY MNGR
POWER LINES DOWN.
&&
BEWThe Jackson,KY radar (KJKL), 56 km away, was scanning. The volume nearest the first event began at 02:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417402.